Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 15 of 15 Posts

·
Registered
Joined
·
116 Posts
Discussion Starter · #1 ·
After being on Elavil for my IBS for many years, I have decided to cut it down and out, from 50 mg. to 25mg. tozero. The first week reduction was bearable, but now I can only sleep about 4 hours a night and have had much increased D. I fall asleep for a fewhours and wake up at 4:00 am. Why did this affect my sleep cycle so quickly and powerfully? Neurotransmitters, serotonin?Anyone have experience with Elavil withdrawal, and recommend anything for the sleep probs. My doctor gave me Xanax .25, butthey have not been working..Should I stick it out another week or two. .Help!!! Dan
 

·
Registered
Joined
·
1,266 Posts
Dan, over what period of time have you taken the withdrawal? What dose are you on now? What dose are the tablets? What is the smallest dose you ca get the tablets in? If you are not taking any Elavil at all, then you could stick with it and the withdrawal symptoms will subside over time. This could be a few weeks. Or, if you are taking some Elavil, you could go up to your previous level dose for another week, then cut down after that. Say the usual dose I had been taking was 50mg, and that was in one tablet, this is how I would do the withdrawal (figures are used just as an example)2 weeks: alternating 50 and 25mg2 weeks: taking 25mg every day (half a tablet)2 weeks: alternating 25 and 12.5mg 2 weeks: 12.5mg (quarter of a tabelt)If you are still taking some Elavil, can you ask your doctor what the smallest dose you ca get it in? That way you don't have to jump from 25mg to zero. I say all this because I really could't make out from your post what stage you are at or over what period of time you have done the withdrawal. Maybe call your doctor if you are worried? That is basically how I am doing my withdrawal. In total it is taking me 13 weeks. It's better to do it really slowly and gradually. I take Remeron (mirtazapine)
 

·
Registered
Joined
·
24 Posts
I took elavil and then sinequan for 15 years and just went off it about 2 months ago. I spent a month gradually reducing the amount. Sinequan comes in a capsule, so I would open it up and dump slightly more out every few days. Then I would take a small amount every other day, then every 3rd day, and then stopped altogether.I have a somewhat similar sleep pattern now too. I fall asleep easily around 10pm, then wake up around 3 to 4am, and often cannot get back to sleep. What I see as my problem is learning how to fall asleep a second time every night. Which I can sometimes do. It involves not allowing my brain to get started thinking/worrying about anything. I am 50 years old now and think that my sleep pattern is possibly age related. I need less sleep and sleep more lightly now. The sinequan just masked this.I do tend slightly more toward D on the D/C spectrum now, but take levsin (very rarely) to deal with that.I am so so glad to be through with anti-depressants. I feel mentally normal now. I hated feeling dependant on a pill to fall asleep.
 

·
Registered
Joined
·
1,380 Posts
I tried to quit Elavil cold turkey and I had much of the same problems along with severe nausea so I went back on it. My doc said when I'm ready to try again I should do once every day, then once every other day, then once every third day, etc. with each phase lasting at least a week or two. I am only on 25mg, though. Susan's approach sounds better for you.As far as the sleeping thing, I learned a trick from a licensed clinical hynotherapist. If you wake up in the middle of the night and can't get to sleep, take several deep breaths, hold them a few seconds, exhale very slowly, then start counting to yourself in this manner:"100"..pause.."sleep" - "99"...pause..."sleep" - "98"...pause..."sleep", and so forth, making sure to think to yourself the word "sleep" after every number and taking longer to exhale than inhale. It works like a charm for both myself and my girlfriend.
 

·
Registered
Joined
·
116 Posts
Discussion Starter · #5 ·
Thanks so much to you all for posting. I am not doing much better, having slept only about three hours the past few nights. You start to burn out when you don't sleep well. Interestingly, the D part of the withdrawal seems to have improved.I was on 50 mg. Elavil, cut to 25 for a week. I struggled a bit, but went to zero the next week. It has now been 10 days on zero, without success. I hate to think so, but I may have to go back to a low dose (10 or 25mg.) for a while.It's been kind of scary the whole thing. But the idea of being on antidepressants just because I can't get through the withdrawal is scary also. Any other comments are much appreciated. This board is so great, just so that you don't feel so alone....Thanks, Dan.
 

·
Registered
Joined
·
34,955 Posts
The tricyclics all tend to have anti-histaminic properties.Which is why they tend to put you to sleep.Hisamine, besides being used for allergies is also the chemical signal your brain uses to say "be awake now" which is why antihistamines tend to make people drowsy unless they can be kept out of the brain. (antidepressants naturally go into your brain...or they wouldn't work).I've been through a "histamine jag" from allergy shots. So I know that can keep you quite awake, if not very alert.You might try taking a Benedryl at bedtime to see if that helps things.After awhile your body gets used to the anti-histamine and compensates. I wonder if just maybe it is taking awhile for your brain histamine levels to correct after having them likely being high to compensate for the Elavil's antihistamine potential.It is a thought.K.
 

·
Registered
Joined
·
661 Posts
Add me in!!! I slowly went off of paxil which I was on for 6 years. FEEL GREAT NOW!! Taking 50mg of Norpramin in the morning now, but for 2 months, I fall asleep around 10PM and wake up around 3AM too!!! BUT,I feel energy everyday and I'm doing well, except that I can't stand waking up so early and just laying around waiting to get up. Sometimes I fall back asleep for about 1 hour I guess. I even take 50mg trazaodone and 1mg klonopin, BUT it seems that every sine being off the paxil and on the older anti's, sleep has really taken a turn for the worst. I know that I'm glad to feel my emotions again though!!!
 

·
Registered
Joined
·
116 Posts
Discussion Starter · #8 ·
Thanks so much for your advice and comments. Nice to know that none of us are alone. I never expected kicking the Elavil to be such a tough go...Wondering how long the withdrawal symptoms might last, and whether I can stick it out....Dan
 

·
Registered
Joined
·
160 Posts
Hi DD, Being a light sleeper with bouts of insomnia my doctor prescribed lorazepam tab 1 MGone tablet at bedtime. I'm hooked on it and need it each night,tried using a half one but four hrs sleep isn't enough. I've decided my sleep is too important to lose,so will continue to use it and be thankful it's available. Good luck trying to break your habit.
 

·
Registered
Joined
·
86 Posts
DigestDan,Follow Susan Purry's advice. It was excellent. I was on Elavil for 7 years. You need to come off it very slowly. I took over a month to wean off it and I was only on 20mg. I had no problems and my sleeping was not affected. Good luck.
 

·
Registered
Joined
·
1,266 Posts
Dan, seeing as you are not taking any at all at the moment, maybe you could continue that way just remembering that 'this too will pass'? And remember too that this withdrawal and not being able to sleep is a process, not a state of being that will continue for ever. I don't know how long the side-effects of withdrawal last; I don't know what Elavil's half life is. You could ask your doctor about how long you can expect this to continue. Good luck with whatever you decide to do.
 

·
Registered
Joined
·
116 Posts
Discussion Starter · #13 ·
Update: Thanks for your comments, esp. KMottus and S. Purry. Tried Benedryl to sleep last night. Some improvement: Five Hours: 12:00 to 5:00 am. For me that's pretty good. As far as asking doctors, they don't know about this withdrawal stuff. They haven't lived it - that's why I think we people know it better. Listen to the comments of those who have had experiences similar to me. Although I expected some withdrawal - nausea, D, weakness, the one thing I didn't expect was the severe sleep deprivation. I am sticking it out for at least a few more days, with expecation that things will improve. Thanks all. Dan
 

·
Registered
Joined
·
116 Posts
Discussion Starter · #14 ·
DAN SLEEPS NINE HOURS!!!!Just an update, as I have been enduring sleep deprivation after Elavil withdrawal. Last night, I finally crashed and slept well - nine hours--for the first time in about 10 days. Maybe I am turning a corner with this thing....Benedryl may have helped. Your support has been great...Dan
 
1 - 15 of 15 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top